Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 188, NWS Pueblo, CO

September 21, 2008Bent County, Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 21, 2008, 3:55 PM MDT for Bent County, Kiowa County, Prowers County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2008, 3:55 PM MDT (21:55 UTC)
Expired
Sep 21, 2008, 5:00 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Bent County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 142 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 212155
SVRPUB
COC011-061-099-212300-
/O.NEW.KPUB.SV.W.0188.080921T2155Z-080921T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
355 PM MDT SUN SEP 21 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENT COUNTY IN SOUTHEAST COLORADO...
  EXTREME SOUTHEASTERN KIOWA COUNTY IN SOUTHEAST COLORADO...
  NORTHERN PROWERS COUNTY IN SOUTHEAST COLORADO...
  THIS INCLUDES LAMAR...

* UNTIL 500 PM MDT...

* AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR JOHN MARTIN
  RESERVOIR...OR ABOUT 24 MILES WEST OF LAMAR...AND WAS MOVING TOWARD
  THE EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCCLAVE.
  WILEY.
  LAMAR.
  GRANADA.
  BRISTOL.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3827 10225 3782 10214 3782 10325 3825 10326
TIME...MOT...LOC 2155Z 254DEG 47KT 3808 10301

$$
ROSE
3 follow-up statements
000 
WWUS55 KPUB 212213
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
413 PM MDT SUN SEP 21 2008

COC011-061-099-212300-
/O.CON.KPUB.SV.W.0188.000000T0000Z-080921T2300Z/
PROWERS CO-BENT CO-KIOWA CO-
412 PM MDT SUN SEP 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EXTREME SOUTHEASTERN KIOWA...NORTHERN BENT AND NORTHERN PROWERS
COUNTIES...

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR
HASTY...OR 19 MILES WEST OF LAMAR...AND WAS MOVING TOWARD THE EAST AT
40 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILEY.
  LAMAR.
  GRANADA.
  BRISTOL.
  HARTMAN.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3827 10225 3782 10214 3782 10325 3825 10326
TIME...MOT...LOC 2212Z 248DEG 36KT 3814 10292

$$
000 
WWUS55 KPUB 212241
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
441 PM MDT SUN SEP 21 2008

COC011-061-099-212300-
/O.CON.KPUB.SV.W.0188.000000T0000Z-080921T2300Z/
PROWERS CO-BENT CO-KIOWA CO-
440 PM MDT SUN SEP 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EXTREME SOUTHEASTERN KIOWA...NORTHERN BENT AND NORTHERN PROWERS
COUNTIES...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR
WILEY...OR 13 MILES NORTHWEST OF LAMAR...AND WAS MOVING TOWARD THE
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAMAR.
  HARTMAN.
  GRANADA.
  BRISTOL.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3827 10225 3782 10214 3782 10325 3825 10326
TIME...MOT...LOC 2240Z 245DEG 31KT 3822 10277

$$
000 
WWUS55 KPUB 212255
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
455 PM MDT SUN SEP 21 2008

COC011-061-099-212305-
/O.EXP.KPUB.SV.W.0188.000000T0000Z-080921T2300Z/
PROWERS CO-BENT CO-KIOWA CO-
455 PM MDT SUN SEP 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN KIOWA...
NORTHERN BENT AND NORTHERN PROWERS COUNTIES EXPIRES AT 500 PM MDT...

LAT...LON 3827 10225 3782 10214 3782 10325 3825 10326
TIME...MOT...LOC 2255Z 245DEG 31KT 3827 10262

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:43 PM MDT, 12 minutes earlier.

Area forecast discussion, Sep 21, 3:43 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
343 PM MDT SUN SEP 21 2008

.SHORT TERM...
(TONIGHT AND MONDAY)

...A FEW STRONG STORMS OVER THE PLAINS THIS AFTERNOON AND EVENING...
...WARM AND BREEZY TOMORROW...

WELL DEFINED UPPER WAVE IS NOW CROSSING SE CO. CONVECTION HAS BEEN
BUILDING FROM THE SOUTH AND AS OF 1930Z MOST OF THE STORMS ARE
OVER NM...BUT WILL SEE THIS ACTION SHIFT TO THE N OVER THE NEXT
COUPLE OF HOURS. CURRENT LAPS SHOWS ABOUT 1000 J/KG CAPE OVER THE
FAR SERN PLAINS...AND THIS WILL BE THE MAIN AREA OF CONCERN THRU
EARLY EVE WITH WINDS ALOFT ON THE INCREASE. AREAL COVERAGE SHOULD BE
LIMITED...WITH ERN LAS ANIMAS AND BACA COUNTIES BEING UNDER THE
HIGHEST THREAT FOR ANY SVR WX LATER TODAY. EXPECT ONE OR TWO STORMS
WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. THIS
ACTIVITY SHOULD MOVE RAPIDLY INTO KS AND BE OUT OF OUR CWA BY
EARLY EVE. TREND OVER LAST FEW MODEL RUNS HAS BEEN TO EJECT THIS
SYSTEM MORE QUICKLY...SO HAVE REDUCED POPS OVERNIGHT WITH CLEARING
EXPECTED IN THE LATE NIGHT HOURS.

TOMORROW...ANOTHER WEAK SYSTEM MOVES THROUGH NRN CO. THE TREND
FOR THIS SYSTEM HAS BEEN PROGRESSIVELY WEAKER...WITH THE BEST
FORCING OVR NRN CO. LATEST NAM AND GFS ARE NEARLY COMPLETELY DRY FOR
OUR AREA...WITH RATHER LOW LAYER RH EVEN OVR THE NRN ZONES. MOS
GUIDANCE IS UNDER 10 PERCENT EVEN FOR THE CENTRAL MTS. HAVE REDUCED
POPS TO KEEP BEST CHANCE FOR PRECIP OVER THE DVD AND POSSIBLY TELLER
COUNTY OR NRN EL PASO...AS THERE SHOULD BE ENOUGH LIFT TO SET OFF A
FEW AFTERNOON STORMS. MAIN STORY TOMORROW WILL BE CONTINUED VERY
WARM WEATHER MORE TYPICAL OF AUGUST...AND BREEZY CONDITIONS AS THE
LEE LOW STRENGTHENS OVR NE CO. ROSE

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

...SLIGHT CHANCE OF SHOWERS MONDAY EVENING...OTHERWISE WARM AND
GENERALLY DRY THROUGH SUNDAY...

UPPER DISTURBANCE PASSES BY TO THE NORTH OF COLORADO MONDAY
EVENING...WITH BROAD...FLAT HIGH PRESSURE BUILDING IN OVER
COLORADO BEHIND IT. COULD BE A SHOWER OR THUNDERSTORM AROUND
MONDAY EVENING...BUT NOT LOOKING LIKE A BIG DEAL. THEN... GENERALLY
WARM AND DRY WEATHER TO SETTLE IN. TEMPERATURES SHOULD CLIMB 5 TO
10 DEGREES ABOVE AVERAGE...WITH NO PRECIPITATION EXPECTED AT LEAST
THROUGH THURSDAY. THE FORECAST STARTS TO GET A LITTLE TRICKIER
FRIDAY THROUGH THE WEEKEND. A LITTLE BIT OF LATE SEASON MONSOON
MOISTURE TRIES TO CREEP NORTH INTO THE REGION WHILE AN UPPER LEVEL
TROUGH MOVES THROUGH THE NORTHERN PLAINS. WE COULD END UP NEEDING
TO INTRODUCE POPS AND COOLER TEMPERATURES TO THE FORECAST AT SOME
POINT BUT CONFIDENCE IN THIS IS PRETTY LOW RIGHT NOW.
SO...FORECAST WILL REMAIN WARM AND DRY FOR NOW THROUGH THE
WEEKEND. LW

&&

.AVIATION...

POTENTIAL FOR SOME HIGH BASED TSRA AND GUSTY OUTFLOW
WINDS AT ALL TAF SITES THIS AFTERNOON AND EVENING. THE BEST CHANCE
FOR CONVECTION WILL BE AT KCOS. LOW LEVELS REMAIN FAIRLY DRY...SO
ANY STORMS WILL LIKELY PRODUCE MORE WIND THAN RAIN OVER THE
AREA...EXCEPT FOR THE FAR EASTERN PLAINS...WHERE SOME STRONGER
STORMS ARE POSSIBLE. VFR CONDITIONS CONTINUE TONIGHT...AS CONVECTION
PUSHES EAST INTO KS. TOMORROW LOOKS GENERALLY DRY...WITH STORMS
CONFINED TO THE CENTRAL AND NORTHERN MTS. BREEZY S TO SW WINDS ARE
EXPECTED OVER MUCH OF THE AREA PARTICULARLY IN THE AFTERNOON. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/50
Hazardous weather outlook, Sep 21, 3:10 PM MDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT SUN SEP 21 2008

COZ058>089-093>099-222115-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
310 PM MDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON
AND EVENING...WITH ONE OR TWO SEVERE STORMS OVER THE FAR EASTERN
PLAINS NEAR THE KANSAS BORDER...PRODUCING 1 INCH DIAMETER HAIL AND
WIND GUSTS TO AROUND 60 MPH.  OTHERWISE...THE PRIMARY THREATS FROM
STORMS THROUGH THIS EVENING WILL BE LIGHTNING...HAIL UP TO 1/2 INCH
IN DIAMETER...AND WIND GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE...ESPECIALLY
OVER THE HIGHER TERRAIN. LIGHTNING AND WIND GUSTS UP TO 45 MPH
WILL BE THE PRIMARY THREATS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE FAR EASTERN PLAINS THROUGH 8 PM MDT.

44/50

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 2:39 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.